Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 177, NWS Kansas City, MO

August 5, 2017Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this river flood warning at Aug 5, 2017, 10:24 PM CDT for Jackson County, Missouri; Johnson County, Kansas. It took effect at Aug 5, 2017, 11:41 PM CDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 10:24 PM CDT (03:24 UTC)
In effect from
Aug 5, 2017, 11:41 PM CDT
Expired
Aug 7, 2017, 2:32 AM CDT
In force
27 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Indian Creek at Overland Park (OPDK1). The gauge peaked at 14.07 ft at Aug 6, 2017, 12:00 AM CDT.

actionminormoderate5101508/0608/0708/08
Action stage
10 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

605 
WGUS43 KEAX 060324
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1024 PM CDT Sat Aug 5 2017

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Indian Creek at Overland Park affecting Johnson and Jackson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-070324-
/O.NEW.KEAX.FL.W.0177.170806T0441Z-170807T0732Z/
/OPDK1.1.ER.170806T0441Z.170806T0600Z.170806T0732Z.NO/
1024 PM CDT Sat Aug 5 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Indian Creek at Overland Park.
* until late Sunday night.
* At  9:15 PM Saturday the stage was 6.9 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 15.0 feet by early Sunday morning. The river will fall 
  below flood stage by early Sunday morning.
* At 15.1 feet...Flood waters reach Antioch Road 600 feet north of 
  Indian Creek. Water also reaches buildings near the creek along 
  Antioch Road West 106th Circle and El Monte cul de sac.
* At 14.3 feet...Flood waters threaten basements along lowell and 
  antioch road.
* At 8.0 feet...Low-lying land along the creek begins to flood, 
  including a paved bike and walking path.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Overland Park   14    6.9   Sat 09 PM   15.0 early Sunday morning
     
&&
  
LAT...LON 3892 9470 3894 9470 3895 9466 3894 9462 3892 9462

  

$$
1 follow-up statement
133 
WGUS83 KEAX 060712
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
212 AM CDT Sun Aug 6 2017


...The Flood Warning is cancelled for the following rivers in 
Missouri...Kansas...

  Crooked River near Richmond affecting Ray County.

  Indian Creek at Overland Park affecting Johnson and Jackson 
  Counties.

  Petite Saline Creek near Boonville affecting Cooper County.

  Tomahawk Creek at Roe Avenue affecting Johnson County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC177-060742-
/O.CAN.KEAX.FL.W.0171.000000T0000Z-170808T0714Z/
/RICM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
212 AM CDT Sun Aug 6 2017

The Flood Warning is cancelled for
  The Crooked River near Richmond.
* At  1:30 AM Sunday the stage was 5.4 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  5.6 feet this morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Crooked River
  Richmond        20    5.4   Sun 01 AM    5.6 this morning
     
&&
  
LAT...LON 3935 9407 3938 9402 3932 9389 3928 9392

  

$$

KSC091-MOC095-060742-
/O.CAN.KEAX.FL.W.0177.000000T0000Z-170807T0732Z/
/OPDK1.1.ER.170806T0448Z.170806T0515Z.170806T0524Z.NO/
212 AM CDT Sun Aug 6 2017

The Flood Warning is cancelled for
  The Indian Creek at Overland Park.
* At  1:15 AM Sunday the stage was 13.7 feet.
* Flood stage is 14.0 feet.
* Fell below flood stage at 12:24 AM Sunday.
* Forecast...The river will continue to fall.
* At 8.0 feet...Low-lying land along the creek begins to flood, 
  including a paved bike and walking path.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Overland Park   14   13.7   Sun 01 AM   12.8 early this morning
     
&&
  
LAT...LON 3892 9470 3894 9470 3895 9466 3894 9462 3892 9462

  

$$

MOC053-060742-
/O.CAN.KEAX.FL.W.0169.000000T0000Z-170808T1326Z/
/BONM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
212 AM CDT Sun Aug 6 2017

The Flood Warning is cancelled for
  The Petite Saline Creek near Boonville.
* At  1:30 AM Sunday the stage was 3.3 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  10.0 feet Monday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Petite Saline Creek
  Boonville       16    3.3   Sun 01 AM   10.0 Monday morning
     
&&
  
LAT...LON 3892 9280 3894 9264 3892 9250 3888 9252 3887 9279

  

$$

KSC091-060742-
/O.CAN.KEAX.FL.W.0179.000000T0000Z-170807T0800Z/
/TCRK1.1.ER.170806T0340Z.170806T0516Z.170806T0637Z.UU/
212 AM CDT Sun Aug 6 2017

The Flood Warning is cancelled for
  The Tomahawk Creek at Roe Avenue.
* At  2:01 AM Sunday the stage was 11.4 feet.
* Flood stage is 13.0 feet.
* Fell below flood stage at  1:37 AM Sunday.
* Forecast...The river will continue to fall.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tomahawk Creek
  Roe Avenue      13   11.4   Sun 02 AM   7.0 early this morning
     
&&
  
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:18 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 6:18 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017

.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017

Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.

The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River.  This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area.  Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka.  NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best.  With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E.  This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations.  This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented.  Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time.  Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm.  The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft.  The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria.  Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.

The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.

The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight.  Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017

Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.

The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 5, 3:12 AM CDT, 19 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Flash flooding potential is possible Saturday night through Sunday
 morning over areas along and south of I-70, including the Kansas
 City metro. Widespread rainfall totals between 2 to 4 inches are
 expected, with locally higher amounts possible. River levels will
 likely see rapid increases, with subsequent flooding possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 5, 10:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLASH FLOOD      2 SE FARLEY             39.26N 94.81W
08/05/2017                   PLATTE             MO   EMERGENCY MNGR

            HWY 45 BETWEEN NW JONES MYER RD AND NW BAKER
            RD CLOSED BY MODOT DUE TO WATER OVER THE
            ROAD.

&&

LG
Local storm report, Aug 5, 10:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLASH FLOOD      LAKE WAUKOMIS           39.23N 94.64W
08/05/2017                   PLATTE             MO   EMERGENCY MNGR

            SPILLWAY FOR LAKE WAUKOMIS CLOSED DUE TO
            WATER GOING OVER IT.

&&

LG
Local storm report, Aug 5, 10:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HEAVY RAIN       BONNER SPRINGS          39.06N 94.88W
08/05/2017  E3.00 INCH       WYANDOTTE          KS   BROADCAST MEDIA

&&

LG
Local storm report, Aug 5, 10:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       3 W CENTERVIEW          38.74N 93.89W
08/05/2017  E5.00 INCH       JOHNSON            MO   NWS EMPLOYEE

            STORM TOTAL SO FAR AND RISING.

&&

LG
Local storm report, Aug 5, 10:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     FLASH FLOOD      7 E FAYETTEVILLE        38.87N 93.63W
08/05/2017                   JOHNSON            MO   EMERGENCY MNGR

            WATER OVER THE ROAD AT HWY E AND NE 541ST
            ST. RELAYED BY AMATEUR RADIO.

&&

LG
Local storm report, Aug 5, 10:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      5 NNW LEETON            38.64N 93.74W
08/05/2017                   JOHNSON            MO   911 CALL CENTER

            WATER OVER THE ROAD SOUTH OF WARRENSBURG ON
            HWY 13, ABOUT A 1/4 MILE SOUTH OF SE MO PP
            RD. RELAYED BY AMATEUR RADIO.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:14 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Lafayette, Ray4 hr
Aug 5, 8:01 PM CDTFlash Flood WarningEAXClay, Jackson, Lafayette, Platte, Ray6 hr
Aug 5, 8:16 PM CDTFlash Flood WarningEAXJohnson, Pettis6 hr
Aug 5, 8:35 PM CDTAreal Flood AdvisoryEAXBuchanan, Clay, Clinton, Platte3 hr
Aug 5, 9:00 PM CDTFlash Flood WarningEAXCass, Jackson7 hr
Aug 5, 9:07 PM CDTSpecial Weather StatementEAXJackson38 min
Aug 5, 9:11 PM CDTRiver Flood WarningEAXRay53 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXJackson43 hr
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline3 days
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline3 days
Aug 5, 9:49 PM CDTSpecial Weather StatementEAXJackson41 min
Aug 5, 10:44 PM CDTFlash Flood WarningEAXHenry4 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJackson31 hr
Aug 5, 10:59 PM CDTRiver Flood WarningEAXJackson25 hr
Aug 5, 11:57 PM CDTRiver Flood WarningEAXJackson27 hr
Aug 6, 1:55 AM CDTAreal Flood WarningEAXCass, Clay, Henry, Jackson, Johnson, Lafayette and 3 more60 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXAtchison, Leavenworth50 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXLeavenworth49 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJohnson28 hr

Nearby

River Flood Warnings in Missouri, 2017River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.